Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Austin/San Antonio, TX

August 22, 2022Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 22, 2022, 7:08 PM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 7:08 PM CDT (00:08 UTC)
Expired
Aug 22, 2022, 10:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

764 
WGUS54 KEWX 230008
FFWEWX
TXC465-230315-
/O.NEW.KEWX.FF.W.0009.220823T0008Z-220823T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
708 PM CDT Mon Aug 22 2022

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Northwestern Val Verde County in south central Texas...

* Until 1015 PM CDT.

* At 708 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2.5 inches of rain have 
  fallen in north central Val Verde county between Pandale and Juno. 
  Additional rainfall amounts up to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Juno, Pandale, Bakers Crossing and Devils River State Nat Area Del 
  Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3028 10176 3028 10104 2987 10096 2986 10116
      2994 10138 3014 10176

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

PLATT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:07 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 22, 2:07 PM CDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
207 PM CDT Mon Aug 22 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 203 PM CDT Mon Aug 22 2022

Key Messages:

1) High rainfall chances with pockets of locally heavy rain expected
this afternoon through Wednesday across the region, especially for
the Hill Country, southern Edwards Plateau and along portions of the
I-35 corridor.

2) Despite ongoing long-term drought conditions, some rounds of
storms this afternoon/evening and again on Tuesday could train and
produce very efficient high rainfall rates across some locations in
the region listed above. This could lead to some spots of quick
flooding, especially low water crossings and urban areas.

Latest GOES 16 Day Cloud Phase imagery depicts thunderstorms rapidly
growing upscale over the Texas Hill Country along a southeastward
advancing cold front early this afternoon. Based off of morning
sounding at DRT with PWATs of 2.2" and continued deep moisture
return from the Gulf of Mexico ahead of this front, think that heavy
rain and flooding will materialize rather quickly through the
afternoon and evening hours. Rainfall rates of 2-3" per hour are not
out of the question given very slow storm motions and parallel wind
flow at 850 mb to the frontal boundary. Morning clearing over the
Hill Country has also helped to rapidly destabilize the region out
ahead of the front, with upwards of 2000-2500 J/kg of long skinny
cape sounding profiles noted. Hi-Res guidance continues to indicate
rapid growth of storms along this front through the late afternoon
and evening, then pushing southeast through the Southern Edwards
Plateau/Hill Country and eventually through the I-35 corridor.

One thing to note, based on Crest soil moisture, very little in the
way of concerns due to the ongoing drought. However, with high
rainfall rates expected and hard ground and parched soils, wouldn't
be surprised to see more runoff than normal from an event like this.
That being said, our current Flood Watch will be extended both
spatially and temporally as the threat for flooding is increasing
further south into the San Antonio metro and even points further
east later this evening. Tuesday will be a tricky forecast as it is
highly dependent on what happens this evening and overnight, but
widespread showers and thunderstorms appear likely again Tuesday
afternoon and evening, especially over the Coastal Plains and
portions of the I-35 corridor.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 203 PM CDT Mon Aug 22 2022

Cool and wet weather will stick around into the long term period,
with some risk for locally heavy rainfall leading to localized
flooding impacts Wednesday and potentially Thursday. On Wednesday,
the tail end of the pesky frontal boundary is likely to still be
draped across south-central Texas, and negative height anomalies
overhead will continue to promote areas of showers and
thunderstorms. The last few hours of available CAMs indicate a
potential that some locally heavy rains could be ongoing to start
the period Wednesday morning. This is a reasonable possibility given
PW in excess of 2" (and maybe as high as 2.4") across much of the
region and a lack of strong upper level flow promoting the potential
for training along the frontal boundary. In addition, freezing
levels approaching 14-15 kft will allow for ample warm rain
processes. The risk for any flooding may be exacerbated in areas
that receive significant rainfall today through tomorrow night. For
now, WPC is holding onto a Marginal Risk of excessive rain across
the region Wednesday through Wednesday night, but there is a chance
this could change over the next 12-36 hours. For now, we've extended
the Flood Watch through 18Z Wednesday and expanded it south a tier
of counties to include the San Antonio Metro area.

We do expect most shower and storm activity will diminish by
Wednesday evening, however model guidance suggests a surface low
will begin to develop in the vicinity of the Rio Grande between
Laredo and Eagle Pass, leading to additional shower/storm
development later in the evening that may spread northeastward
across the rest of our region overnight and into Thursday. Chances
for locally heavy rains cannot be ruled out through the day. There's
potentially some relief coming around this time in the form of dry
mid-upper level air filtering in on strengthening NW/NNW flow, but
the NAM is much more confident in this solution than the GFS/EC at
the moment, but at least for the Hill Country this could help
alleviate some of the concerns for excessive rainfall by Thursday
night.

We do believe rain chances will slacken some on Friday through the
weekend, however with the lowering PW, the lack of a surface
boundary, and overall lesser agreement in the models/ensembles,
we'll cap POPs Friday through Sunday at 30-40% and re-evaluate over
the coming days.

The good news is, many areas will see continued improvements to the
ongoing drought, but it may come with some flood risk unfortunately
for a few locations Wednesday and potentially Thursday. In addition,
below normal daytime temperatures will dominate the forecast, which
is welcome news to this Wisconsin native that's tired of the summer
heat!
&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Mon Aug 22 2022

Hmmm...where to even begin. Probably the trickiest TAF forecast in
recent memory, with a complicated convective scenario developing
through the next 24-30 hours. Will go with a blend of guidance based
on the LAMP/NBM and our PoP forecast. At this time, the going
thinking is that there will be at least two separate rounds of
showers and thunderstorms rolling through over the forecast period,
with the first round being higher confidence, and the second round
being considerably less confident. Have gone with prevailing TSRA at
all sites this evening through around 10pm to midnight. Beyond that,
have used TEMPO groups to highlight higher confidence time frames for
thunderstorms, but this is still a forecast in flux. Ceilings will be
tough along with visibilities dropping to less than 2 miles at times
within the heaviest thunderstorms. Winds will also be an issue, with
a weak frontal boundary sliding in this evening, expect variable and
somewhat chaotic winds generally less than 10 kts through the period.
Any thunderstorms could produce gusty winds up to 25+ kts at times
through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  87  75  89 /  70  70  40  50
Austin Bergstrom Intl Airport  75  88  75  88 /  80  70  40  50
New Braunfels Muni Airport     76  90  75  91 /  70  60  50  50
Burnet Muni Airport            73  86  73  88 /  60  70  30  50
Del Rio Intl Airport           76  89  76  91 /  70  50  50  50
Georgetown Muni Airport        74  87  74  88 /  70  70  40  50
Hondo Muni Airport             75  89  75  89 /  70  50  50  50
San Marcos Muni Airport        76  89  73  89 /  70  70  50  50
La Grange - Fayette Regional   76  89  75  90 /  70  70  50  50
San Antonio Intl Airport       76  89  76  89 /  70  60  50  50
Stinson Muni Airport           77  91  76  90 /  70  50  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon for Bandera-Bastrop-Bexar-
Blanco-Burnet-Caldwell-Comal-Edwards-Gillespie-Guadalupe-Hays-
Kendall-Kerr-Lee-Llano-Medina-Real-Travis-Uvalde-Williamson.

&&

Short-Term...Morris
Long-Term...KCW
Aviation...Morris
Hazardous weather outlook, Aug 22, 2:47 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
247 PM CDT Mon Aug 22 2022

TXZ171>173-183>194-202>209-217>225-228-232000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
247 PM CDT Mon Aug 22 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Gusty winds and locally heavy rainfall with rates of 2-3" per hour
are possible this evening and tonight as storms move through much
of South-Central Texas.

A Flash Flood Watch is in effect through Wednesday afternoon for
the Edwards Plateau, Hill Country, I-35 corridor, and portions of
the Coastal Plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty winds and heavy rainfall are possible with showers and
thunderstorms Tuesday afternoon and evening as well as Wednesday
afternoon and evening. A Flash Flood Watch is in effect through
Wednesday afternoon for the Edwards Plateau, Hill Country, I-35
corridor, and portions of the Coastal Plains.

Gusty winds and locally heavy rainfall are possible with showers
and thunderstorms Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 22, 5:25 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
525 PM CDT MON AUG 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FLASH FLOOD      2 ESE SUNSET VALLEY     30.21N 97.77W
08/22/2022                   TRAVIS             TX   COUNTY OFFICIAL

            ATXFLOODS REPORTS THE LOW WATER CROSSING ON
            WASSON RD AT WILLIAMSON CREEK IS CLOSED.

&&

BF
Local storm report, Aug 22, 5:29 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 PM CDT MON AUG 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 NNW ONION CREEK       30.15N 97.80W
08/22/2022                   TRAVIS             TX   COUNTY OFFICIAL

            OLD SAN ANTONIO RD JUST SOUTH OF THE
            SOUTHPARK MEADOWS SHOPPING CENTER FLOODED AT
            SLAUGHTER CREEK.

&&

BF
Local storm report, Aug 22, 5:34 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 PM CDT MON AUG 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      5 NNE WEST LAKE HILLS   30.35N 97.76W
08/22/2022                   TRAVIS             TX   PUBLIC

            WATER IN THE HALLS OF MURCHISON MIDDLE
            SCHOOL IN NORTH AUSTIN.

&&

BF
Local storm report, Aug 22, 5:39 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 PM CDT MON AUG 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      2 NNE AUSTIN            30.31N 97.73W
08/22/2022                   TRAVIS             TX   PUBLIC

            WALLER CREEK IS FLOODING W 45TH ST AND AVE F
            IN N AUSTIN.

&&

BF
Local storm report, Aug 22, 6:01 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
601 PM CDT MON AUG 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND GST     2 WNW DEL RIO           29.37N 100.93W
08/22/2022  M60 MPH          VAL VERDE          TX   ASOS

            MEASURED WIND GUST AT DEL RIO INTERNATIONAL
            AIRPORT.

&&

BF
Local storm report, Aug 22, 6:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT MON AUG 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     FLASH FLOOD      2 NW DEL RIO            29.39N 100.92W
08/22/2022                   VAL VERDE          TX   TRAINED SPOTTER

            CAR STRANDED IN FLOOD WATER AT KINGS WAY AND
            MARY LOU DR IN DEL RIO.

&&

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:26 PM CDTAreal Flood AdvisoryEWXDimmit, Zavala3 hr
Aug 22, 8:09 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Karnes, Wilson3 hr
Aug 22, 8:16 PM CDTSpecial Weather StatementEWXDeWitt, Karnes44 min
Aug 22, 8:27 PM CDTAreal Flood AdvisoryEWXFrio2 hr
Aug 22, 11:51 PM CDTRiver Flood WarningEWXVal Verde7 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.